Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

June 5, 2003Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 4:43 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 4:43 PM CDT (21:43 UTC)
Expired
Jun 5, 2003, 5:30 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052143
SVRFSD
SDC023-053-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF LAKE ANDES TO 18
  MILES SOUTHWEST OF LAKE ANDES...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE ANDES AROUND 500 PM CDT
  MARTY AROUND 510 PM CDT
  WAGNER AROUND 520 PM CDT

THE PUBLIC REPORTED QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH 
NORTH OF BONESTEEL AT 430 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4324 9895 4290 9889 4294 9821 4324 9826

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU JUN 5 2003

STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING
ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR
IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT
WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO
EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E
CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS
INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG...
BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD
TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION
SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE
MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR
THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND
INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU
YET.

.FSD...NONE

MG
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 5 hours 38 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL.  SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING.  WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 1:29 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           REPORTED BY PUBLIC.

0126 PM    7 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           HAIL COVERING GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 5, 2:48 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    3 SW COLMAN               SD   .75 INCH HAIL
06/05/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 5, 3:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    10 S DALLAS               SD   1 INCH HAIL
06/05/03   GREGORY                        HAIL COVERED THE GOUND.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 5, 4:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 N BONESTEEL             SD   1 INCH HAIL
06/05/03   GREGORY                        WIND GUSTS TO 60 MPH
                                          ACCOMPANIED THE LARGE
                                          HAIL.  REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:09 PM CDTSevere Thunderstorm WarningFSDLake36 min
Jun 5, 2:34 PM CDTSevere Thunderstorm WarningFSDMoody26 min
Jun 5, 3:27 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Jun 5, 4:14 PM CDTSevere Thunderstorm WarningFSDGregory31 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson45 min
Jun 5, 5:42 PM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 5, 6:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.